Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 330, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2012, 7:37 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2012, 7:37 PM EDT (23:37 UTC)
- Expired
- Aug 18, 2012, 8:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Johnston County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
092
WUUS52 KRAH 182337
SVRRAH
NCC101-191-195-190030-
/O.NEW.KRAH.SV.W.0330.120818T2337Z-120819T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT SAT AUG 18 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA
EAST CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
NORTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 830 PM EDT
* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER KENLY...OR 13 MILES EAST OF SMITHFIELD...
MOVING EAST AT 15 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NAHUNTA...
PIKEVILLE...FREMONT...
EUREKA...
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3560 7779 3557 7782 3542 7782 3541 7780
3537 7780 3535 7782 3537 7790 3549 7824
3566 7818
TIME...MOT...LOC 2337Z 287DEG 14KT 3555 7811
$$
234 follow-up statements
427
WWUS52 KRAH 182343
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SAT AUG 18 2012
NCC101-191-195-190030-
/O.CON.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WILSON NC-JOHNSTON NC-WAYNE NC-
743 PM EDT SAT AUG 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHERN WAYNE...EAST CENTRAL JOHNSTON AND SOUTHWESTERN WILSON
COUNTIES...
AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR KENLY...
OR 14 MILES NORTHWEST OF GOLDSBORO...MOVING EAST AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... NAHUNTA...FREMONT...
PIKEVILLE...EUREKA AND STANTONSBURG.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 107.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3560 7779 3557 7782 3542 7782 3541 7780
3537 7780 3535 7782 3537 7790 3549 7824
3566 7818
TIME...MOT...LOC 2343Z 284DEG 14KT 3555 7808
$$
23830
WWUS52 KRAH 182354
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
754 PM EDT SAT AUG 18 2012
NCC101-190004-
/O.CAN.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
JOHNSTON NC-
754 PM EDT SAT AUG 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSTON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 107.
LAT...LON 3535 7782 3537 7790 3545 7813 3556 7807
3563 7805 3560 7779 3557 7782 3542 7782
3541 7780 3537 7780
TIME...MOT...LOC 2354Z 289DEG 22KT 3553 7800
$$
NCC191-195-190030-
/O.CON.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WILSON NC-WAYNE NC-
754 PM EDT SAT AUG 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHERN WAYNE AND SOUTH CENTRAL WILSON COUNTIES...
AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
NAHUNTA...OR 12 MILES NORTH OF GOLDSBORO...MOVING EAST AT 25 MPH.
HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... FREMONT...PIKEVILLE AND
EUREKA.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3535 7782 3537 7790 3545 7813 3556 7807
3563 7805 3560 7779 3557 7782 3542 7782
3541 7780 3537 7780
TIME...MOT...LOC 2354Z 289DEG 22KT 3553 7800
$$
23799
WWUS52 KRAH 190008
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
808 PM EDT SAT AUG 18 2012
NCC195-190018-
/O.CAN.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WILSON NC-
808 PM EDT SAT AUG 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WILSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3535 7782 3537 7790 3543 7806 3558 7799
3559 7783 3557 7782 3542 7782 3541 7780
3537 7780
TIME...MOT...LOC 0008Z 303DEG 15KT 3549 7796
$$
NCC191-190030-
/O.CON.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WAYNE NC-
808 PM EDT SAT AUG 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN WAYNE COUNTY...
AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
PIKEVILLE...OR 8 MILES NORTH OF GOLDSBORO...MOVING SOUTHEAST AT 15
MPH.
HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... EUREKA.
LAT...LON 3535 7782 3537 7790 3543 7806 3558 7799
3559 7783 3557 7782 3542 7782 3541 7780
3537 7780
TIME...MOT...LOC 0008Z 303DEG 15KT 3549 7796
$$
23249
WWUS52 KRAH 190028
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT SAT AUG 18 2012
NCC191-190038-
/O.EXP.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WAYNE NC-
828 PM EDT SAT AUG 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY
EXPIRES AT 830 PM EDT...
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3535 7782 3537 7790 3543 7806 3558 7799
3559 7783 3557 7782 3542 7782 3541 7780
3537 7780
TIME...MOT...LOC 0028Z 303DEG 15KT 3544 7787
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:05 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 18, 3:05 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT SAT AUG 18 2012 .SYNOPSIS... A WEAK COLD FRONT WILL STALL OVER EASTERN NORTH CAROLINA TONIGHT AND SUNDAY. AN AREA OF LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST LATE SUNDAY AND SUNDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... AS OF 305 PM SATURDAY... TONIGHT...SURFACE BOUNDARY DRIFTING SEWD ACROSS THE FORECAST AREA AT 2 PM. CONFLUENCE WEAK AT THIS TIME THOUGH APPROACH OF A MODEST CONVECTIVELY INDUCED VORT MAX (CURRENTLY CROSSING UPSTATE SC) MAY LEAD TO SOME LOW LEVEL ENHANCEMENT OVER THE SOUTHERN PIEDMONT AND SANDHILLS...LEADING TO SCATTERED CONVECTION THROUGH 7 PM. EXPECT BEST COVERAGE TO OCCUR SE OF A LINE FROM ROCKINGHAM TO WILSON. NOT TOO OVERLY CONCERNED ABOUT PROBABILITY OF SEVERE STORMS AT THIS TIME THOUGH EFFECTIVE BULK SHEAR OF 40KTS OVER THE SOUTHERN COUNTIES (PER SPC MESO-ANALYSIS) SUGGEST LIKELIHOOD OF ORGANIZED BROKEN BANDS OF CONVECTION WITH STRONG...LOCALLY DAMAGING WINDS...POSSIBLE IN THE STRONGER CELLS. OTHER CONVECTIVE PARAMETERS SUGGEST WEAK PROBABILITIES FOR LARGE HAIL AND FREQUENT/EXCESSIVE LIGHTNING. EXPECT BULK OF CONVECTIVE ACTIVITY TO DIMINISH/DISSIPATE WITHIN AN HOUR OR TWO OF SUNSET WHILE SURFACE FRONT PREDICTED TO STALL TO SOUTH OF OUR AREA LATE TONIGHT. MIN TEMPS 65 TO 70. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... AS OF 300 AM EDT SATURDAY... SUNDAY AND SUNDAY NIGHT....A DEEPENING MID-UPPER LEVEL TROUGH EXTENDING FROM THE GREAT LAKES SWD INTO THE TN VALLEY WILL BACK THE MID-UPPER LEVEL FLOW OVER CENTRAL NC. THIS SW FLOW WILL TAP TROPICAL MOISTURE AND ADVECT IT INTO CENTRAL NC. THE DEEP MOIST AIR MASS COUPLED WITH A SERIES OF PERTURBATIONS IN THE SW FLOW ALOFT WILL CAUSE EPISODES OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SUNDAY INTO EARLY MONDAY. SHORT RANGE MODEL GUIDANCE IN AVERAGE AGREEMENT IN DEPICTING A MID LEVEL TROUGH APPROACHING/LIFTING ACROSS CENTRAL NC SUNDAY AFTERNOON-EARLY EVENING. STALLED SURFACE BOUNDARY PROJECTED TO WAVER BACK TO THE NW SUNDAY AS SURFACE LOW LIFTS NEWD ALONG THE BOUNDARY. THIS SURFACE LOW MAY AID TO ENHANCE LOW LEVEL HELICITY IN VICINITY OF THE FRONT (12Z GFS SUGGEST 150-180 M2/S2 IN THE COASTAL PLAIN LATE SUNDAY)...LEADING TO STRONGER/BETTER ORGANIZED UPDRAFTS AND A SLIGHTLY HEIGHTENED THREAT FOR SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT THOUGH A NON-ZERO THREAT FOR TORNADIC STORMS WILL EXIST. PRIMARY DETERRENT TO CONVECTIVE DEVELOPMENT WILL BE LACK OF LOW LEVEL INSTABILITY...ESPECIALLY IF CLOUD COVERAGE EXTENSIVE AND THICK ENOUGH TO LIMIT INSOLATION. AS THIS MID LEVEL TROUGH EXITS THE REGION EARLY SUNDAY EVENING...EXPECT A TEMPORARY LULL IN CONVECTIVE ACTIVITY. BOTH 00Z ECMWF AND 12Z GFS HINT AT THE APPROACH OF ANOTHER MID LEVEL TROUGH FROM THE SW LATE SUNDAY NIGHT WHICH SUGGEST POTENTIAL FOR SCATTERED SHOWERS OVERSPREADING THE REGION FROM THE SW AFTER MIDNIGHT. TEMPS SUNDAY DEPENDENT UPON THICKNESS OF CLOUD COVERAGE. SOLID OVERCAST WILL LEAD TO MAX TEMPS 3-4 DEGREES COOLER THAN CURRENTLY FORECAST. BASED ON EXPECTATIONS OF PARTIAL BREAKS AND CONVECTION HOLDING OFF UNTIL EARLY-MID AFTERNOON...EXPECT MAX TEMPS NEAR 80 NW TO THE MID 80S EAST. MIN TEMPS SUNDAY NIGHT IN THE MID-UPPER 60S. -WSS MONDAY THROUGH TUESDAY NIGHT: S/W ENERGY CURRENTLY ACROSS THE CENTRAL AND NORTHERN PLAINS IS DIVING SOUTH/SOUTHEASTWARD DOWN THE BACKSIDE OF THE EASTERN U.S. TROUGH. THIS WILL HELP TO DEEPEN THE TROUGH ALOFT AND INCREASE SOUTH/SOUTHWESTERLY FLOW ALOFT ACROSS OUR AREA FOR MONDAY AND TUESDAY... WITH THE RIGHT ENTRANCE REGION OF THE ASSOCIATED UPPER JET PROVIDING LARGE SCALE ASCENT ACROSS OUR AREA. HAVE TRENDED THIS PART OF THE FORECAST TOWARDS A BLEND OF THE 12Z GFS/00Z ECMWF... WHICH IS SIMILAR TO THE 00Z ECENS MEAN AND CLUSTERED NEAR MIDDLE OF THE MODEL GUIDANCE WRT THE STRENGTH AND TIMING OF THE H5 TROUGH. HOWEVER... FINER DETAILS SUCH AS PLACEMENT OF THE FRONT AND TIMING OF INDIVIDUAL S/W ENERGY AND ASSOCIATED SURFACES WAVES REMAINS IN QUESTION... AS TO BE EXPECTED 3-4 DAYS OUT. EXPECT THE SURFACE FRONT DURING THIS TIMEFRAME TO BE GENERALLY LOCATED ACROSS THE EASTERN HALF OF THE AREA... WAVERING FROM TIME TO TIME AS SURFACE WAVES TRACK ALONG IT. AS IT APPEARS NOW... THE BEST CHANCE FOR SHOWERS AND STORMS DURING THIS TIME FRAME WILL BE ON MONDAY... WITH ANOTHER GOOD CHANCE TUESDAY AFTERNOON. THUS... WILL GO WITH HIGH CHANCE POPS NW TO LIKELY POPS SE/E. MODELS SHOW A DOWNWARD TREND IN POPS FOR THE MONDAY NIGHT PERIOD AS THE SURFACE WAVE ASSOCIATED WITH MONDAYS DISTURANCES LIFTS OFF TO THE NORTHEAST... ALONG WITH NOCTURNAL STABILIZATION. HOWEVER... WITH PW'S NEAR 2 INCHES ACROSS THE EAST AND STILL A DEEP SOUTH/SOUTHWESTERLY FLOW ACROSS THE REGION WILL CONTINUE TO HOLD ONTO CHANCE POPS ACROSS MOST OF THE CWA FOR MONDAY NIGHT. FOR TUESDAY... UNCERTAINTY CONTINUES WITH REGARD TO S/W IMPULSES TRACKING ACROSS THE AREA... COUPLED WITH THE L/W TROUGH BEGINNING TO WEAKEN SOME. FOR NOW WILL GO WITH SLIGHT CHANCE POPS FAR NW TO SOLID/HIGH CHANCE POPS EAST/SOUTHEAST. HIGH TEMPS BOTH DAYS WILL BE TRICKY AS WELL. FOR NOW HAVE LOWERED HIGHS JUST A BIT... WITH AROUND 80 EXPECTED NORTHWEST TO THE MID 80S EAST. LOWS ARE EXPECTED TO RANGE FROM THE LOWER 60S NW TO UPPER 60S SE. WITH REGARD TO THE SEVERE THREAT... DEEP LAYER SHEAR IS EXPECTED TO INCREASE AT TIMES TO AROUND 35 TO 50 KTS... ESPECIALLY ON MONDAY/MONDAY AFTERNOON. HOWEVER... INSTABILITY IS EXPECTED TO BE WEAK TO VERY MODEST AT BEST... WITH GENERALLY POOR LAPSE RATES THANKS TO THE RATHER MOIST AIR MASS. GIVEN THIS ALONG WITH THE UNCERTAINTY OF TIMING THE INDIVIDUAL S/W AND ACTUAL PLACEMENT OF THE FRONT... AM NOT VERY CONFIDENT ON WHEN/IF ANY SEVERE THREAT WILL EXIST. HOWEVER... IF WE ARE ABLE TO GENERATE ENOUGH INSTABILITY COUPLED WITH A DISTURBANCE MOVING THROUGH DURING PEAK HEATING THEN WE COULD SEE A LEAST SOME ISOLATED SEVERE STORMS... WITH PRECIP LOADED DOWNBURST THE MAIN THREAT. THOUGH... WITH A FRONT IN THE AREA WITH WAVES OF LOW PRESSURE TRACKING ALONG IT COUPLED WITH THE INCREASE FLOW ALOFT AND PEAK HEATING WE COULD CONCEIVABLE HAVE A VERY SMALL THREAT FOR A WEAK/BRIEF TORNADO (BEST SMALL CHANCE ACROSS THE COASTAL PLAIN). HOWEVER... THE MAIN THREAT TO LIFE AND PROPERTY APPEARS IT WILL LIKELY BE FROM LOCALIZED FLASH FLOODING... ESPECIALLY IN URBAN AREAS ACROSS THE EASTERN HALF OF THE AREA. -BSD && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 305 PM SATURDAY... MID/UPPER LEVEL TROUGH IS EXPECTED TO WEAKEN... WITH THE MAIN TROUGH AXIS SHIFTING TO THE EAST OF CENTRAL NC MIDWEEK INTO NEXT WEEKEND. AT THE SURFACE THE WEAKENING BOUNDARY IS EXPECTED TO REMAIN NEAR THE COAST WHILE DISSIPATING. THIS WILL RESULT IN A WEAK SURFACE PRESSURE PATTERN ACROSS THE AREA... UNTIL SURFACE HIGH PRESSURE TO THE NORTH OF THE REGION SHIFTS OFFSHORE NEXT WEEKEND RESULTING IN AN IMPROVING SOUTHERLY LOW LEVEL FLOW. GIVEN AN EXPECTED LACK OF UPPER LEVEL FORCING AND ONLY WEAK TO VERY MODEST AFTERNOON INSTABILITY AND WEAK SURFACE PATTERN WILL CONTINUE ONLY A MENTION OF SLIGHT CHANCE POPS FOR EACH AFTERNOON. EXPECT AFTERNOON HIGH TEMPS TO GENERALLY RANGE FROM THE LOWER TO MID 80S... WITH SOME UPPER 80S POSSIBLE LATE IN THE LATE WEEK/WEEKEND TIMEFRAME ACROSS THE SOUTHEAST. EXPECT OVERNIGHT LOWS TO GENERALLY BE IN THE MID TO UPPER 60S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 145 PM SATURDAY... A WEAK COLD FRONT BISECTING THE PIEDMONT SW-NE WILL DRIFT SEWD ACROSS THE SANDHILLS AND COASTAL PLAIN THIS AFTERNOON. THIS BOUNDARY INTERACTING WITH THE MOIST AND SLIGHTLY UNSTABLE AIR MASS AT THE SURFACE WILL INITIATE AND SUSTAIN SCATTERED CONVECTION THIS AFTERNOON THROUGH EARLY THIS EVENING. IN VICINITY OF THE SHOWERS AND THUNDERSTORMS EXPECT INSTANCES OF MVFR CONDITIONS ALONG WITH WIND GUSTS NEAR 30KTS. AWAY FROM THE SHOWERS AND STORMS...EXPECT VFR CONDITIONS. FOR NOW...WILL HAVE VCSH AT MOST OF THE TAFS THROUGH 23Z BUT AMEND TO TEMPO OR PREDOMINATE ONCE CONVECTION DEVELOPS AND TRENDS ARE NOTED. THE FRONT WILL STALL EAST OF KFAY AND KRWI TONIGHT AND SUNDAY. PLENTIFUL NEAR SURFACE MOISTURE TONIGHT SHOULD ALLOW AREAS OF LOW CLOUDS AND FOG TO DEVELOP AFTER MIDNIGHT...POSSIBLY LEADING TO IFR/LIFR CONDITIONS. FOG/CLOUDS EXPECTED TO LIFT BY 14Z SUNDAY. A BATCH OF SHOWERS AND T-STORMS SHOULD AFFECT CENTRAL NC LATE SUNDAY AND SUNDAY NIGHT AS AN AREA OF LOW PRESSURE TRAVELS NEWD ALONG THE STALLED SURFACE BOUNDARY. THE ADVERSE AVIATION CONDITIONS ARE MORE LIKELY NEAR KFAY...KRWI AND POSSIBLY KRDU THAN AT THE TRIAD TERMINALS. AFTER 06Z MONDAY...AREAS OF LOW CLOUDS AND FOG WILL LIKELY DEVELOP...LEADING TO IFR/LIFR CONDITIONS THAT MAY PERSIST TIL 14Z MONDAY. IN ADDITION...ANOTHER AREA OF LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST EARLY MONDAY MORNING...POSSIBLY SPREADING SHOWERS BACK INTO CENTRAL NC PRIOR TO DAYBREAK. AT THIS TIME...THE UPPER LEVEL TROUGH RESPONSIBLE FOR THE UNSETTLED WEATHER PATTERN IS EXPECTED TO LIFT NWD TUESDAY-THURSDAY. THIS SUGGEST A GRADUAL IMPROVEMENT (IE FEWER SHOWERS AND T-STORMS) DURING THE LATER HALF OF THE FORECAST PERIOD. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS/BSD LONG TERM...BSD AVIATION...WSS
Hazardous weather outlook, Aug 18, 3:44 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 344 PM EDT SAT AUG 18 2012 NCZ010-011-026>028-041>043-073>078-083>086-088-089-190930- WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 344 PM EDT SAT AUG 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON THROUGH EARLY EVENING WITH THE PRIMARY SEVERE WEATHER THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT...AS WELL AS MONDAY INTO TUESDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE SUNDAY AFTERNOON AND EVENING...AND AGAIN MONDAY AFTERNOON. THE PRIMARY WEATHER HAZARDS WILL BE DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY TO EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ007>009-021>025-038>040-190930- PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- DAVIDSON-RANDOLPH-CHATHAM- 344 PM EDT SAT AUG 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON INTO SUNDAY NIGHT...AS WELL AS MONDAY INTO TUESDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE SUNDAY AFTERNOON AND EVENING...AND AGAIN MONDAY AFTERNOON. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY TO EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Aug 18, 7:13 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT SAT AUG 18 2012
NCZ042-190000-
JOHNSTON-
713 PM EDT SAT AUG 18 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 800
PM EDT...
AT 713 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MICRO...OR ABOUT 8 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MICRO...KENLY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 97 AND 107.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3556 7807 3546 7813 3546 7814 3553 7835
3555 7838 3572 7831 3568 7815 3561 7813
3559 7807
TIME...MOT...LOC 2313Z 289DEG 18KT 3560 7823
23Special weather statement, Aug 18, 7:20 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 720 PM EDT SAT AUG 18 2012 NCZ042-043-078-190000- JOHNSTON-WAYNE-WILSON- 720 PM EDT SAT AUG 18 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE...JOHNSTON AND WILSON COUNTIES THROUGH 800 PM EDT... AT 720 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MICRO...OR ABOUT 9 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KENLY...NAHUNTA. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 97 AND 107. DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO BE ISSUED. && LAT...LON 3569 7800 3545 7805 3552 7837 3570 7833 TIME...MOT...LOC 2320Z 290DEG 18KT 3557 7819 23
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:37 PM EDT | Special Weather Statement | RAH | Harnett | 53 min |
| Aug 18, 7:13 PM EDT | Special Weather Statement | RAH | Johnston | 47 min |
| Aug 18, 7:20 PM EDT | Special Weather Statement | RAH | Johnston | 40 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.